August 18, 2022
Overdose Awareness Day
August 31 is International Overdose Awareness Day, an annual campaign to end overdose.1
This is a day to remember those who have died from overdose, and to acknowledge the grief of families and friends.
The campaign also raises awareness about overdose prevention and seeks to end overdose stigma.
What is an overdose?
All drugs, including alcohol and pharmaceutical medications, can cause an overdose.
An overdose happens when a person has more of a drug, or a combination of drugs, than their body can manage.2
Taking several drugs increases overdose risk. Most accidental overdose deaths happen when multiple drugs have been taken.3
Australia’s overdose rate
Many people think illegal drugs, like heroin, are the main cause of overdose, but rates of pharmaceutical drug overdose are actually higher.3
Three-quarters of all drug-induced deaths in Australia are accidental.
In 2019, there were 1,644 accidental overdose deaths in Australia. This figure has continued to rise over the past two decades and has exceeded the road toll since 2014.3
Opioids were the most common group of drugs identified in unintentional drug-induced deaths in 2019, followed by benzodiazepines and then stimulants. Opioids include common prescribed medications such as oxycodone and codeine, as well as illegal drugs like heroin. Drugs like Valium® and Xanax® are brand names of common benzodiazepines.
The age group with the highest overdose rate was 40-49-year-olds – accounting for 26% of all accidental overdose deaths in 2019. Nearly three-quarters of all deaths were males. People under 30 accounted for one in ten accidental overdose deaths in 2019.3
First Nations Australians continue to experience high rates of overdose death. In 2019, Aboriginal and Torres Strait Islander people were almost four times more likely to die from an accidental overdose than non-indigenous people.3
These deaths are preventable.
Signs and symptoms of overdose
The signs and symptoms of an overdose vary between drugs.
A depressant overdose can result from drugs like alcohol, heroin, benzodiazepines or oxycodone. Signs can include:
- shallow or slow breathing
- a slow pulse
- skin colour changes, especially lips and fingernails (this can look different for people with different skin tones). Typically bluish purple skin (for people with lighter complexions) or greyish or ashen skin (for people with darker complexions).4, 5
A stimulant overdose can occur from drugs like methamphetamine (ice), MDMA (ecstasy) or amphetamine (speed). Signs may include:
- chest pain
- hot, flushed or sweaty skin
- spasms or seizures
- severe agitation or panic.2
Other types of overdoses, such as from psychedelics or dissociative drugs, can result in various signs and symptoms.
Check out the Drug Wheel to find more information on specific drugs and their overdose symptoms.
How to respond to an overdose
Knowing how to respond to an overdose can save someone’s life.
This is why initiatives like the medically supervised injecting rooms (MSIR) in Richmond, Melbourne CBD and Sydney are critical.
Providing access to, and training in, administering naloxone, a drug that can temporarily reverse opioid overdose, can also help save lives.
If someone might be in trouble or can’t be woken after drinking alcohol or using drugs, it’s essential they get medical help.
If you can’t get a response from someone, don’t assume they’re asleep.
Not all overdoses happen quickly and sometimes it can take hours for someone to die.
Doing something early can save a life.
- Call an ambulance by dialling triple zero (000). Ambulance officers are not required to involve the police unless they feel personally in danger.
- Administer naloxone if you think the person may have taken opioids.
- Stay with the person until the ambulance arrives.
- Listen to and follow the instructions over the phone from emergency services.
- Find out if anyone nearby knows CPR, in case the person stops breathing.
- Ensure the person has enough air – keep crowds back and open windows or take them outside.
- Loosen tight clothing.
- Put the person in the recovery position – lay them onto their side and slightly tilt their head back (check out a diagram here). This stops them from choking if they vomit and allows them to breathe more easily.4
Provide ambulance officers with as much information as you can – the type of drug, how much, how long ago and any pre-existing medical conditions.
Provide the ambulance officers with any packaging that may have held the drug.
Show your support
The tragedy of overdose death is preventable and more must be done to save lives.
Show your support on August 31 by:
- posting a tribute
- wearing a badge, wristband or lanyard
- engaging with the online International Overdose Awareness Day community on social media.
You can also get involved by holding an event. The campaign website provides an event support kit to help you run your event.
Visit the International Overdose Awareness Day website for more information.
- Penington Institute.Overdose Awareness Day 2022[10.08.2022].
- Penington Institute. Overdose Basics 2022 [10.08.2022].
- Penington Institute. Australia's Annual Overdose Report 2021 [12.08.2022].
- Penington Institute.Depressants fact sheet n.d. [10.08.2022].
- National Harm Reduction Coalition. Opioid overdose basics 2020 [15.08.2022].